Hail, Monroe
- When
- May 6, 2:08 PM CST
- Where
- Monroe County, Paris
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 39.480, -92.000
Scattered storms developed over northern Missouri along an old outflow boundary. There were several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered storms developed over northern Missouri along an old outflow boundary. There were several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 11:41 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT SUN MAY 6 2012
.SHORT TERM...
ISSUED AT 332 AM CDT SUN MAY 6 2012
(TODAY)
STILL SO HARD TO PIN DOWN WHAT WILL HAPPEN TODAY. WE REMAIN IN WARM
SECTOR WITH MU CAPES IN EXCESS OF 1000 J/KG...EVEN AT 3 AM...THO
STRONG CAP OVER REGION. SOME CONCERN ABOUT ACTIVITY MOVING IN A BIT
FASTER TODAY...DEPENDING ON MCS COMPLEX CURRENTLY OVER NORTHEASTERN
NE...NORTHWESTERN IA. SOME SHORT RANGE MODELS...I.E. NSSL 4KM
WRF...WANT TO HAVE SYSTEM SINK SOUTH OVER REGION TODAY. FROM WHAT IS
ACTUALLY HAPPENING THIS HOUR AND OTHER MODELS...FEEL THAT ACTIVITY
TO REMAIN MOSTLY NORTH OF FORECAST AREA. DO HAVE SLIGHT
CHANCE/CHANCE POPS FOR FAR NORTHERN PORTIONS OF FORECAST AREA THIS
MORNING...SLOWLY INCREASING TOWARDS THE SOUTH AS THE AFTERNOON
PROGRESSES AS WE LOSE THE CAP...BUT KEEP FAR SOUTHEAST PORTIONS DRY
TODAY. OTHERWISE...WILL SEE ANOTHER HOT DAY TODAY WITH HIGHS IN THE
MID 80S TO LOW 90S WITH DEWPTS IN THE UPPER 60S...SO RATHER MUGGY
TODAY.
BYRD
&&
.LONG TERM...
ISSUED AT 332 AM CDT SUN MAY 6 2012
(TONIGHT-MONDAY-MONDAY NIGHT)
CONVECTION SHOULD CONTINUE TO SPREAD EAST AND SOUTH ACROSS THE
REGION DURING THE OVERNIGHT HOURS. MLCAPES ARE FORECAST TO BE IN
THE 3000-4000 J/KG RANGE HEADING INTO THE EARLY EVENING
HOURS...BUT DEEP LAYER SHEAR WILL BE QUITE WEAK AS STORMS SHOULD
BE OCCURRING WELL S OF THE STRONGER WESTERLY MID LEVEL FLOW. THIS
SCENARIO WOULD SUGGEST A PRIMARILY MULTICELL SEVERE WEATHER THREAT
DURING THE EVENING WITH HAIL AND DAMAGING WINDS...WITH SEVERE
WEATHER THREAT TENDING TO DIMINISH AFTER MIDNIGHT WITH LOSS OF
HEATING/INSTABILITY. POCKETS OF HEAVY RAIN WILL CERTAINLY BE
POSSIBLE AS WELL.
BIGGEST PROBLEM FOR TONIGHT IS THAT WITH SUCH WEAK UPPER LEVEL
FEATURES MESO-SCALE OUTFLOW BOUNDARIES WILL BE THE PRIMARY FORCING
MECHANISM...WHICH COULD WRECK HAVOC WITH POP TRENDS. ITS NOT AT
ALL OUT OF THE QUESTION THAT IF AN EARLY EVENING COMPLEX RAMPS UP
AND BECOMES STRONGLY OUTFLOW DOMINATED POPS IN THE WAKE OF THE
SYSTEM WILL BE MUCH LOWER THAN THIS FORECAST PACKAGE
INDICATES...AND INDEED 00Z 4KM RUNS FROM NCEP AND NSSL WRF ARE
SUGGESTING JUST SUCH A SCENARIO. UNFORTUNATELY...THAT TYPE OF
FINE-TUNING WILL HAVE TO BE MADE ON A VERY SHORT RANGE BASIS.
SLOW MOVEMENT OF UPPER LOW OVER N MONTANA SUGGESTS THAT SYNOPTIC
FEATURES WILL ALSO BE MOVING SLOWLY IN THE CENTRAL CONUS...AND
INDEED SHORT RANGE MODEL TRENDS HAVE BEEN TO SLOW EWD PROGRESSION OF
COLD FRONT ACROSS AREA. SO HAVE ATTEMPTED TO TWEAK FORECAST TOWARDS
SLOWER GFS/SREF SOLUTIONS FOR FRONTAL POSITION TONIGHT-MONDAY...AND
HAVE KEPT LIKELY POPS GOING FOR AREAS ALONG AND EAST OF THE FRONT
FOR MONDAY. EVEN IF AN OUTFLOW DOMINATED SYSTEM DOES PRODUCE A
TEMPORARY PRECIP LULL IN ITS WAKE OVERNIGHT...WOULD THINK THAT
RESIDUAL INSTABILITY SHOULD CAUSE ADDITIONAL DEVELOPMENT ALONG THE
FRONT AS THE DAY PROGRESSES. THIS DEVELOPMENT SHOULD ALSO BE AIDED
BY VERY WEAK SHORTWAVE...WHICH IS HINTED AT BY MOST SHORT RANGE
SOLUTIONS.
COOLER AND DRIER AIR IN THE WAKE OF THE COLD FRONT WILL GRADUALLY
END PRECIPITATION THREAT FROM NW-SE ON MONDAY
AFTERNOON/EVENING...WITH ANY LINGERING RAIN EXITING OUR S IL
COUNTIES BY MIDNIGHT.
(TUESDAY-SATURDAY)
AS THE MONTANA LOW DRIFTS EAST-SOUTHEAST THROUGH UPPER MISSISSIPPI
VALLEY AND UPPER GREAT LAKES...RIDGING OVER THE MID MISSISSIPPI
VALLEY WILL COLLAPSE AND ALLOW MUCH COOLER AIR TO FILTER INTO THE
REGION. THIS WILL SCOUR OUT THE EARLY SUMMER DEWPOINTS OF THIS
WEEKEND AND RETURN TEMPERATURES TO MORE NORMAL EARLY MAY LEVELS.
THIS CHANGE IN AIRMASS WILL BEGIN OVER NW PARTS OF THE FA BY LATE
MONDAY...BUT WILL TAKE FULL EFFECT BY TUESDAY AS THE CANADIAN HIGH
PUSHES INTO THE PLAINS.
UA PATTERN OVER THE CENTRAL CONUS IS FORECAST TO BECOME SLUGGISH
DURING THE LATTER HALF OF THE WEEK...WHICH MEANS THAT THE CANADIAN
HIGH WILL BE A SLOW MOVER AND MAINTAIN CONTROL OF OUR WEATHER FOR
THE LAST HALF OF THE WORK WEEK. THIS SHOULD RESULT IN SUNNY MILD
DAYS AND CLEAR COOL NIGHTS WEDNESDAY-FRIDAY....WITH HIGHS IN THE
UPPER 60S TO MID 70S AND LOWS IN THE MID 40S-MID 50S.
NEXT SHORTWAVE FORECAST TO MOVE FROM THE NORTHERN PLAINS INTO THE
UPPER GREAT LAKES ON SATURDAY. DYNAMICS FROM THIS
FEATURE...COMBINED WITH MOISTURE RETURN ON THE BACK SIDE OF THE
RETREATING SURFACE RIDGE...MAY RETURN LOW RAIN CHANCES TO PARTS OF
THE AREA BY SUNDAY.
TRUETT
&&
.AVIATION...
ISSUED AT 1212 PM CDT SUN MAY 6 2012
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE AFTERNOON AT MOST OF
THE TAF SITES ALTHOUGH OUTFLOW BOUNDARIES FROM UPSTREAM CONVECTION
MAY SUPPORT ISO-SCT TSRA THROUGH THE EARLY EVENING. A LONGER PERIOD
OF SHOWERS AND THUNDERSTORMS IS EXPECTED OVERNIGHT AS A COLD FRONT
MOVES INTO MO/IL. INITIALLY SLY WINDS TURN WLY THEN NWLY AFTER
FROPA.
SPECIFICS FOR KSTL...VFR CONDITIONS ARE EXPECTED AT KSTL THIS
AFTERNOON ALTHOUGH OUTFLOW BOUNDARIES FROM UPSTREAM CONVECTION MAY
SUPPORT ISO-SCT TSRA THROUGH THE EARLY EVENING. A LONGER PERIOD OF
SHOWERS AND THUNDERSTORMS IS EXPECTED OVERNIGHT AS A COLD FRONT
APPROACHES THE TERMINAL. INITIALLY SLY WINDS TURN WLY THEN NWLY
AFTER FROPA. THERE IS SOME UNCERTAINTY ON HOW QUICKLY THE FRONT
WILL PROGRESS SEWD. IF THE FRONT DOES NOT MOVE THROUGH KSTL
OVERNIGHT THEN THUNDERSTORMS WILL BE POSSIBLE AT KSTL TOMORROW
AFTN.
KANOFSKY
&&
.CLIMATE...
ISSUED AT 325 AM CDT SAT MAY 5 2012
RECORD MAX TEMPERATURES THROUGH SUNDAY...
SUN 5/6
SAINT LOUIS (KSTL) 91/2004
COLUMBIA (KCOU) 90/1896
QUINCY (KUIN) 91/1934
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 350 AM CDT SUN MAY 6 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-070900- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 350 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME LIKELY OVER THE REGION LATE THIS AFTERNOON AND INTO TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AREAS OF HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE OVER THE AREA ON MONDAY. HAIL AND STRONG WINDS WILL BE POSSIBLE WITH SOME OF THE STORMS OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THIS EVENING. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL CENTRALIA 39.21N 92.13W
05/06/2012 E0.25 INCH BOONE MO TRAINED SPOTTER
&&
JPThe St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386254, 386255.